A cervical transforaminal epidural injection of anesthetic and corticosteroids (CTFESI) is a frequently used procedure for cervical radiculopathy. Most cases of pneumocephalus after an epidural block occur when using an interlaminar approach with the loss-of-resistance technique. The authors present the first case of pneumocephalus after cervical transforaminal epidural injection of anesthetic and corticosteroids. A 64-yr-old woman with left C7 radiculopathy was undergoing C6-7 transforaminal epidural injection of anesthetic and corticosteroids. The epidural spread of contrast was checked by fluoroscope, and 5 mg of dexamethasone in 4 ml of 0.1875% ropivacaine was injected. She lost consciousness 5 mins after the procedure and regained awareness after manual ventilation. She subsequently complained of nausea and headache, and a computed tomography brain scan revealed pneumocephalus. After carefully assessing the fluoroscopic images, the authors believe that the needle may have punctured the dura mater of the nerve root sleeve, allowing air to enter the subdural space. Thus, fluoroscopic images should be carefully examined to reduce dural puncture when performing cervical transforaminal epidural injection of anesthetic and corticosteroids, and air should be completely removed from the needle, extension tube, and syringe.
|Number of pages
|American Journal of Physical Medicine and Rehabilitation
|Published - 3 Jan 2015
- Epidural Injection
- Interventional Radiography